Can You Get off Antidepressants Safely?

Can You Get off Antidepressants Safely?

can you get off antidepressants safelyWhat do you do if you want to get off anti-depressants?  Do you wonder…can you get off antidepressants safely?

Because I’m not a doctor, I can’t give you medical advice, but I can share my own experience.

I have been on and off antidepressants several times.  Getting off them is tricky, and you really have to be careful.  Consult with your doctor before you begin the withdrawal process.

Whatever you do, don’t stop them quickly.  When you try to get off them, some of the side effects you may experience include anxiety, fatigue, nightmares, trouble sleeping, depression and mood swings, loss of coordination, muscle spasms and dizziness.

I was fortunate enough to have only had to deal with dizziness whenever I got off them, but the dizziness was pretty bad and very disconcerting.  As I recall, it persisted for several weeks, but it’s been a few years since I’ve been through that.  I’ve known a couple of people who have been on antidepressants for so long, that trying to get off them sent them into such bad anxiety attacks that they went back on them.  It was just too debilitating to try to withdraw.  One of those people is very determined to get off them and has shaved off a bit more of the tablets every week for about a year to gradually withdraw.  These drugs are not to be toyed with, and the fact that over 20% of women over 40 in this country are on some version of them is very disturbing.

Prior to getting off these drugs, it’s in your best interest to change your diet to get your body and mind ready for the withdrawal and to try to manage your depression as I did, by eating a clean, healthy diet without sugar, preservatives and processed food.  Eat plenty of healthy fat and take a good quality probiotic.  Your gut health and ingestion of healthy fats affect your mood.  More about that in another post.

Your medical professional will advise you how to reduce the amount of your medication and over what time period to do it.  It’s not fun, but I did it several times as I mentioned before.  For me, I just didn’t feel right on the drugs.  I wasn’t a happier person on them; I just wasn’t quite as depressed.  The side effects I experienced made me miserable and included vivid nightmares, inability to think clearly (I always felt muddle-headed), yawning, waves of nausea… it wasn’t fun.

Can you get off antidepressants safely?  I did, but I began by talking to my health care professional.

Helping you achieve Major Wellness in your life!

Cheryl A Major, CNWC

Cheryl A Major, CNWC

 

Share this:
Share this page via Email Share this page via Stumble Upon Share this page via Digg this Share this page via Facebook Share this page via Twitter
Be Sociable, Share!

Leave a Reply

Your email address will not be published. Required fields are marked *

CommentLuv badge